Indian Pediatr 2011;48: 735-736
Diabetic Ketoacidosis With L-asparaginase
Rakesh Mondal, Madhumita Nandi, *Astha Tiwari and Swati Chakravorti
From the Department of Pediatric Medicine, IPGME&R and
SSKM Hospital, Kolkata;
and Pt JNM Medical College, Raipur, India.
Correspondence to: Dr Rakesh Mondal, Balarampur,
Mahestala, Kolkata 700 141, West Bengal.
Received: February 2, 2010;
Initial review: March 12, 2010;
Accepted: June 28, 2010.
Diabetic ketoacidosisis as a complication of L-asparaginase therapy in
children with acute leukemia is rare. Hyperglycemia may occur in about
10% of cases receiving L-asp, which may present as mild glucose
intolerance to severe hyperglycemia. We report two children with acute
lymphoblastic leukemia who developed diabetic ketoacidosis after
treatment with L-asparaginase.
Key words: Child, Complications, Diabetic ketoacidosis, L-asparaginase.
Lasparaginase therapy for acute lymphoblastic leukemia (ALL) is
associated with hyperglycemia(1,2); rarely it may even present
catastrophically as diabetic ketoacidosis (DKA).
Case 1: An 11-years old male child
diagnosed with T-cell ALL was given induction chemotherapy with
vincristine 1.5 mg/m2
slow intravenous/weekly, L-asparaginase 10000 IU/m2
intravenous/bi-weekly, prednisolone 60 mg/m2/day
orally, doxorubicin 25 mg/m2/weekly
for four doses and methotrexate intrathecal 12 mg weekly. The
induction period was continued for 6 weeks. After remission,
maintenance therapy was started and repeat marrow examination was
done as per treatment protocol. After seven days, the patient
developed abdominal pain with unexplained dehydration.
Investigations showed hyperglycemia (blood glucose 646 mg/dL), serum
amylase 1024 units/L and serum lipase 840 units/L, with ketonuria
and acidosis (pH 7.1). Ultrasonography of abdomen showed swollen
pancreas. The child was managed as for diabetic ketoacidosis with
intravenous fluids, insulin infusion, and parenteral broad-spectrum
antibiotics, but succumbed to the illness 3 days later.
Case 2: A 12-year-old male child with
ALL-L2 was started on induction chemotherapy, as in the previous
case. Patient achieved remission after induction therapy and was put
on maintenance therapy. After two months on maintenance therapy,
patient developed abdominal pain and hypogastric swelling.
Ultrasonography of the abdomen showed retroperitoneal mass
suggestive of pseudo-pancreatic cyst with inflamed swollen pancreas
and necrosis of tail of the pancreas. Blood glucose was normal (86
mg/dL). After three months of maintenance therapy, the child
developed unexplained weight loss with persistent abdominal pain and
fever. Investigations showed hyperglycemia (blood glucose 486 mg/dL),
ketonuria, and acidosis. He was diagnosed as a case of DKA and
managed with fluid correction, insulin infusion, actrapid, mixtard
and supportive management including parenteral antibiotics. However,
as the glycemic control was not adequate, the patient was started on
glargine 5U subcutaneous twice daily along with actrapid. On follow
up, he is maintaining his blood sugar on glargine and actrapid for
last few weeks.
Hyperglycemia is a well-documented complication
of L-asparaginase therapy for ALL [2-6]. The reported incidence of
hyperglycemia ranges from 2.5-23% [1-4] and episodes usually resolve
within an average of 12 days after last dose of L-asparaginase .
A number of pathogenic mechanisms have been proposed, such as
inhibition of insulin biosynthesis, impaired insulin secretion, a
reduction in insulin receptors, concurrent hyperglucagonemia, and
pancreatic islet cell damage [5,7-9]. Dacou-Voutetakis, et al.
 also suggested that leukemic process itself, through mechanisms
as yet undetermined, could impair glucose metabolism .
We were able to identify five individual case
reports and studies reporting DKA after L-asparaginase therapy in
children with ALL. In the largest case series, DKA occurred in 6 out
of 797 patients (incidence 7.5/1000) . Cetin, et al. 
documented DKA in 2 out of 136 (1.47%) children receiving L-asparaginase
for ALL. In the past 3 years, out of 86 patients of ALL treated with
L-asparaginase, two children developed DKA (2.3%).
In previously reported cases, DKA developed days
to weeks after L-asparaginase therapy [2,4,8,10]. Our first case
developed DKA seven days after the last dose and in second case, the
interval between the last dose of L-asparaginase and development of
the pseudocyst and development of DKA were 2 and 3 month,
respectively. There is no conclusive evidence about the duration of
diabetogenic effect of L-asparaginase. In both our cases, both
patients who developed DKA might have had precipitating factors such
as acute pancreatitis, pancreatic pseudocysts, in addition to the
diabetogenic effect of the drug itself.
We conclude that regular monitoring of blood
sugar and periodic screening for DKA is required particularly in
patients older than children with ALL who have been treated with L-asparaginase.
Contributors: RM, SC were
involved in diagnosis and management of the patients. RM, AT and MN
searched the literature. RM, MN and AT drafted the manuscript. All
the authors approved the final version. RM and SC shall act as the
Competing interests: None stated.
1. Land VJ, Sutow WW, Fernbach DJ, Lane DM,
Williams TE. Toxicity of L-asparaginase in children with advanced
leukemia. Cancer. 1972;30:339-47.
2. Wang YJ, Chu HY, Shu SG, Chi CS. Hyperglycemia
induced by chemotherapeutic agents used in acute lymphoblastic
leukemia: report of three cases. Chinese Med J (Taipei).
3. Yu-Juei Hsu, Yeu-Chin Che. Diabetic
ketoacidosis and persistent hyperglycemia as long term complication
of L-asparginase induced pancreatitis. Chinese Med J.
4. Cetin M, Yetgin S, Kara A, Tuncer M, GÜnay M,
GÜmrÜk F, et al. Hyperglycemia ketoacidosis and other
complications of L-asparaginase in children with acute lymphoblastic
leukemia. J Med. 1994; 25:219-29.
5. Gillette PC, Hill LL, Starling KA, Fernbach
DJ. Transient diabetes mellitus secondary to L-asparaginase therapy
in acute leukemia. J Pediatr. 1972;81:109-11.
6. Iyer RS, Rao SR, Pai S, Advani SH, Magrath IT.
L-asparaginase related hyperglycemia. Indian J Cancer. 1993;30:72-6.
7. Pui CH, Burghen GA, Bowman WP, Aur RJA. Risk
factors for hyperglycemia in children with leukemia receiving L-asparaginase
and prednisolone. J Pediatr. 1981;99:46-50.
8. Rovira A, Cordido F, Vecilla C, Bernacer M,
Valverde I, Pombo H. Study of beta-cell function and erythrocyte
insulin receptors in a patient with diabetic ketoacidosis associated
with asparaginase therapy. Acta Paediatr Scand. 1986;75:670-1.
9. Dacou-Voutetakis C, Palis J, Haidas S,
Zannos-Moriolea L. Abnormal glucose tolerance in children with acute
leukemia: effect of induction chemotherapy including asparaginase.
Am J Pediatr Hematol Oncol. 1983;5:139-46.
10. Roberson J, Raju S. Diabetic ketoacidosis during therapy of
pediatric acute lymphoblastic leukaemia. Pediatric Blood Cancer.